An article published in this week's issue of the New England Journal of Medicine documents the case of a woman with a so-called spiraling esophagus.
This 87-year-old woman apparently suffered with a peculiar medical condition that caused her esophagus to change its shape and turn into a corkscrew whenever she tried to eat.
Her esophagus' taking a helical shape when she swallowed translated into the woman's losing about 11 lbs. (about 5 kg) in a matter of months.
As the doctors who had the chance to examine her explain, this was because the condition led to her experiencing severe pains when wishing to eat solid foods.
“An 87-year-old woman with severe retrosternal pain and intermittent dysphagia was referred to the clinic for further evaluation. She described paroxysms of crampy pain almost exclusively during the intake of solid foods,” the specialists write in the New England Journal of Medicine.
According to Medical Daily, the woman's esophagus twisted into a helical shape during meal times due to the fact that its muscles contracted in an abnormal way.
Thus, when people not affected by this condition eat, the esophagus muscles contract from top to bottom, making it possible for food to travel all the way to the stomach.
In the case of this patient, her muscles all contracted at the same time. This caused the food to get stuck inside the esophagus, a phenomenon which in turn led to the esophagus' taking said peculiar shape.
“High-resolution manometry of the esophagus showed high-amplitude pressure waves, indicating a hypertensive peristaltic disorder of the esophagus,” the doctors detail in their article.
In an attempt to treat the woman's condition, whom they call nutcracker esophagus, specialists gave her proton-pump inhibitor drugs and long-acting calcium channel blockers.
However, none of these drugs proved efficient in terms of improving on the woman's symptoms.
As the specialists put it, “After a trial of high-dose proton-pump inhibitors led to no clinical improvement, we initiated treatment with long-acting diltiazem, which had only a limited clinical benefit and had to be stopped because of severe ankle edema.”
Interestingly enough, Dr. Michael Vaezi of the Vanderbilt University Medical Center in Tennessee says that this condition is not at all as rare as most people would imagine.
Thus, he says he encounters such cases on a weekly basis.